Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Salt Lake City, UT

August 26, 2014Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2014, 1:34 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 1:34 PM MDT (19:34 UTC)
Expired
Aug 26, 2014, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 44 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WGUS55 KSLC 261934
FFWSLC
UTC053-262230-
/O.NEW.KSLC.FF.W.0035.140826T1934Z-140826T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
134 PM MDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 430 PM MDT
    
* AT 132 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER LAVERKIN CREEK JUST NORTH OF THE TOWN OF 
  TOQUERVILLE AND WEST OF ZION NATIONAL PARK.

* RADAR RAINFALL ESTIMATES THAT OVER AN INCH HAS FALLEN IN A SHORT 
  PERIOD OF TIME IN THIS AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU PLAN ON TRAVELING NEAR THIS AREA...PLEASE USE CAUTION TO 
ENSURE FOR YOUR SAFETY.

&&

LAT...LON 3735 11314 3728 11318 3725 11320 3721 11328
      3726 11329 3730 11328 3737 11321 3737 11319

$$

MCINERNEY
2 follow-up statements
457 
WGUS75 KSLC 262133
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT TUE AUG 26 2014

UTC053-262230-
/O.CON.KSLC.FF.W.0035.000000T0000Z-140826T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
333 PM MDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

AT 327 PM MDT...RADAR RAINFALL ESTIMATES OVER AN INCH IN A SHORT 
PERIOD OF TIME HAS FALLEN OVER THE LA VERKIN CREEK DRAINAGE. 
RAINFALL WILL LIKELY CONTINUE FOR AT LEAST ANOTHER HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3735 11314 3728 11318 3725 11320 3721 11328
      3726 11329 3730 11328 3737 11321 3737 11319

$$

MCINERNEY/VERZELLA
646 
WGUS75 KSLC 262226
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT TUE AUG 26 2014

UTC053-262234-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-140826T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
426 PM MDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 430 PM MDT...

RAINFALL OVER THE LAVERKIN DRAINAGE JUST WEST OF ZION NATIONAL PARK 
HAS DIMINISHED.  AS SUCH...IT IS INFERRED THAT FLASH FLOODING IN 
THIS AREA HAS DIMINISHED.  HOWEVER...IF YOU ARE TRAVELING NEAR THIS 
WATERWAY BE AWARE OF HIGHER THAN NORMAL BASE FLOWS THROUGH THE 
EVENING HOURS.

THIS WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3735 11314 3728 11318 3725 11320 3721 11328
      3726 11329 3730 11328 3737 11321 3737 11319

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:52 AM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 9:52 AM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT TUE AUG 26 2014

.SYNOPSIS...AN UPPER LOW OVER NEVADA THIS MORNING WILL MOVE INTO
WESTERN UTAH THIS AFTERNOON AND THEN INTO THE UINTA BASIN
WEDNESDAY MORNING.

&&

.DISCUSSION...UPPER LOW OVER NEVADA THIS MORNING IS FORECAST BY
ALL MODELS TO MOVE/REDEVELOP INTO WEST CENTRAL UTAH BY THIS
EVENING. STRONG SOUTHWEST FLOW AHEAD OF THE LOW HAS BROUGHT
MOISTURE NORTHWARD INTO SOUTHERN UTAH. PRECIPITABLE WATER VALUES
OVER SOUTHERN UTAH ARE NEAR ONE INCH WITH THE HIGHEST VALUES BEING
NEAR LAKE POWELL AND THE COLORADO/GREEN RIVERS. AMPLE VERTICAL
SHEAR IN THIS SAME AREA AS THE JET AXIS IN THE 12Z RAOB DATA
EXTENDS FROM APPROXIMATELY THE GRAND CANYON TO GRAND JUNCTION.

VARIOUS OVERNIGHT MODELS...12Z NAM...AND 12/13Z HRRR OFFER A WIDE
VARIETY OF FORECASTS ON EXACT LOCATION OF TODAY'S PRECIPITATION...SO
CONFIDENCE IS NOT HIGH ON DETAILS...BUT GENERAL IDEA IN HRRR SEEMS
REASONABLE...AND THIS GENERAL IDEA IS FOR CONVECTION TO DEVELOP
BENEATH THE JET FROM ABOUT KANAB TO LAKE POWELL AND THEN QUICKLY
EXTEND NORTHWARD THIS AFTERNOON AND EVENING...WHILE ANOTHER AREA
OF CONVECTION DEVELOPS IN THE VICINITY OF THE UPPER LOW OVER THE
MOUNTAINS OF EAST CENTRAL NEVADA...AND THIS AREA MOVES INTO THE
WESTERN UTAH DESERTS LATE THIS AFTERNOON. SOME OF THIS DESERT CONVECTION
COULD EXTEND INTO THE WASATCH FRONT THIS EVENING.

THE CONVECTION BENEATH THE JET HAS A GOOD CHANCE OF GENERATING
SOME THUNDERSTORMS WITH HAIL AND STRONG WINDS. YESTERDAY SAW
WIDESPREAD HAIL WITH SOME STORMS PRODUCING SO MUCH SMALL HAIL THAT
IT HAD TO BE PLOWED. BELIEVE THIS COULD HAPPEN AGAIN TODAY...BUT
MAINLY OVER SOUTHEAST/SOUTH CENTRAL UTAH. LESS SHEAR OVER THE
NORTH AND WEST SO THUNDERSTORMS LESS LIKELY TO BE ORGANIZED.

POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING ALSO EXISTS OVER
SOUTHEAST/SOUTH CENTRAL UTAH...BUT STORMS WILL BE MOVING QUITE
FAST AND IT WILL TAKE REPEAT CELLS OR A STORM MOVING DIRECTLY DOWN
A DRAINAGE TO PRODUCE FLOODING.

THE UPPER LOW REDEVELOPS OVER THE UINTA BASIN OVERNIGHT AND EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE NIGHT
OVER MUCH OF THE FORECAST AREA.

THE UPPER LOW AND RESIDUAL MOISTURE INDICATE A CONTINUED THREAT OF
RAIN WEDNESDAY OVER ABOUT THE EASTERN 2/3RDS OF THE FORECAST AREA.

DRYING AND WARMING THUR/FRI.

NO CHANGES TO CURRENT FORECAST AT THIS TIME.

&&

.AVIATION...SURFACE WINDS AT THE KSLC TERMINAL ARE EXPECTED TO
PREVAIL OUT OF THE NORTHWEST...BUT GUSTY AND ERRATIC OUTFLOW WINDS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SURROUNDING TERRAIN
AFTER 18-19Z WITH COVERAGE LIKELY INCREASING AFTER 00Z AND LASTING
THROUGH THE EVENING. WITH THIS ACTIVITY A 20 PERCENT CHANCE EXISTS
PERIODIC MVFR CONDITIONS WILL OCCUR IN STORMS AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 5:22 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 AM MDT TUE AUG 26 2014

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
522 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE ENTIRE OUTLOOK AREA TODAY INTO TONIGHT WITH A THREAT OF LOCAL
HEAVY RAIN AND ISOLATED FLASH FLOODING. THE GREATEST THREAT OF
FLASH FLOODING WILL BE OVER THE SOUTHERN OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY ACROSS THE NORTH AND EAST WITH DRIER CONDITIONS ACROSS
THE FAR WEST. DRY CONDITIONS ARE EXPECTED AREA WIDE THURSDAY AND
FRIDAY.

THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO
THE NORTHERN OUTLOOK AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 26, 10:50 AM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NNW HELPER            39.76N 110.90W
08/25/2014  E1.00 INCH       CARBON             UT   DEPT OF HIGHWAYS

            HAIL ACCUMULATED TO 4 INCHES IN DEPTH ALONG U.S. 6 NORTH
            OF HELPER...REQURING ROAD TO BE PLOWED

0345 PM     HAIL             BOUNTIFUL               40.88N 111.86W
08/25/2014  E0.75 INCH       DAVIS              UT   OTHER FEDERAL

            NEAR BOUNTIFUL TEMPLE

0540 PM     HAIL             10 NW HUNTINGTON        39.41N 111.11W
08/25/2014  E1.50 INCH       EMERY              UT   DEPT OF HIGHWAYS

            1 TO 1.5 INCH DIAMETER HAIL REPORTED ALONG HIGHWAY 31 IN
            HUNTINGTON CANYON. HAIL ACCUMULATED TO 6 INCHES IN DEPTH
            ALONG ROADWAY

0600 PM     HAIL             5 SSW CLEAR CREEK       39.59N 111.19W
08/25/2014  E0.50 INCH       EMERY              UT   LAW ENFORCEMENT

            1/2 INCH HAIL 3 INCHES DEEP AT THE TOP OF HUNTINGTON
            CANYON ALONG SR-31

0630 PM     FLASH FLOOD      4 SSW CLEAR CREEK       39.60N 111.18W
08/25/2014                   EMERY              UT   LAW ENFORCEMENT

            FLOODING REPORTED IN HUGHES CANYON AND NEAR ELECTRIC LAKE
            IN UPPER HUNTINGTON CANYON FROM SEELEY BURN SCAR.
            ADDITIONAL FLOODING REPORTED IN LOWER PORTION OF
            HUNTINGTON CANYON NEAR THE POWER PLANT WITH MUD AND ROCKS
            ACROSS THE ROAD.

0710 PM     FLASH FLOOD      5 NW CASTLE DALE        39.27N 111.09W
08/25/2014                   EMERY              UT   DEPT OF HIGHWAYS

            SR-29 CLOSED BTN CASTLE DALE AND JOES VALLEY DUE TO
            FLOODING AND ROCKS ON ROAD.

&&

MPS
Special weather statement, Aug 26, 12:36 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT TUE AUG 26 2014

UTZ019-020-518-261915-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
1236 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND WEST
CENTRAL KANE COUNTIES UNTIL 115 PM MDT...

AT 1234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF COLORADO CITY...MOVING NORTH
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ZION NATIONAL PARK AND SPRINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3702 11284 3705 11302 3737 11295 3740 11264
TIME...MOT...LOC 1834Z 202DEG 25KT 3711 11292

MPS
Special weather statement, Aug 26, 12:59 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1259 PM MDT TUE AUG 26 2014

UTZ016-019-020-518-261945-
SOUTH CENTRAL UTAH UT-SOUTHWEST UTAH UT-
UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTHERN UTAH MOUNTAINS UT-
1259 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHEASTERN IRON AND NORTHWESTERN KANE COUNTIES UNTIL 145 PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LA VERKIN...OR 23 MILES
NORTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LA
VERKIN...TOQUERVILLE...LEEDS...VIRGIN... KANARRAVILLE...BRIAN
HEAD...KOLOB CANYON AND PINTURA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3710 11320 3720 11342 3776 11302 3763 11272
TIME...MOT...LOC 1858Z 210DEG 31KT 3729 11318

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:18 AM MDTSpecial Weather StatementSLCMorgan, Weber42 min
Aug 26, 11:49 AM MDTFlash Flood WatchSLC11 hr
Aug 26, 12:36 PM MDTSpecial Weather StatementSLC39 min
Aug 26, 12:59 PM MDTSpecial Weather StatementSLCWashington46 min
Aug 26, 1:57 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 26, 3:24 PM MDTSpecial Weather StatementSLCMorgan51 min
Aug 26, 4:21 PM MDTSpecial Weather StatementSLCWashington39 min
Aug 26, 5:46 PM MDTSpecial Weather StatementSLCTooele44 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.